Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 229, NWS Louisville, KY

June 15, 2017Allen County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 15, 2017, 10:38 AM CDT for Allen County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 10:38 AM CDT (15:38 UTC)
Expired
Jun 15, 2017, 11:15 AM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Allen County, KY

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KLMK 151538
SVRLMK
KYC003-151615-
/O.NEW.KLMK.SV.W.0229.170615T1538Z-170615T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1038 AM CDT THU JUN 15 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southern Allen County in south central Kentucky...

* Until 1115 AM CDT

* At 1038 AM CDT, a severe thunderstorm was located near Scottsville,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Scottsville, Fleet, Rodemer, Oak Forest, Adolphus, Petroleum,
  Chapel Hill, Forest Springs, Holland and Amos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 8633 3678 8630 3676 8600 3675 8599
      3663 8598
TIME...MOT...LOC 1538Z 280DEG 16KT 3669 8624 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
113 
WWUS53 KLMK 151551
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1051 AM CDT THU JUN 15 2017

KYC003-151615-
/O.CON.KLMK.SV.W.0229.000000T0000Z-170615T1615Z/
Allen KY-
1051 AM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHERN ALLEN COUNTY...

At 1050 AM CDT, a severe thunderstorm was located near Scottsville,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Scottsville, Fleet, Rodemer, Oak Forest, Adolphus, Petroleum, Chapel
Hill, Forest Springs, Holland and Amos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 8633 3678 8630 3676 8600 3675 8599
      3663 8598
TIME...MOT...LOC 1550Z 277DEG 20KT 3668 8612 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
717 
WWUS53 KLMK 151605
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1105 AM CDT THU JUN 15 2017

KYC003-151615-
/O.EXP.KLMK.SV.W.0229.000000T0000Z-170615T1615Z/
Allen KY-
1105 AM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEN COUNTY WILL
EXPIRE AT 1115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3665 8633 3678 8630 3676 8600 3675 8599
      3663 8598
TIME...MOT...LOC 1605Z 280DEG 16KT 3667 8604 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:23 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 5:23 AM CDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
623 AM EDT Thu Jun 15 2017

...Updated Aviation Discussion...

.Short Term (Now through Friday)...
Issued at 315 AM EDT Thu Jun 15 2017

A strong cold pool from remnant upstream convection earlier this
evening is pushing across southern IN and far northern KY at this
hour. This boundary is firing new convection in the still unstable
airmass ahead of it. Have seen winds as high as 37 MPH off the HNB
AWOS, and Crawford county dispatch reported gusty winds, so will
keep an SPS going for 40-45 mph, torrential rainfall, and lightning
east along the I-64 corridor until threat subsides. Will also
mention that there was some training back in Dubois County, however
the overall system looks progressive enough that any hydro problems
should be mitigated. Will continue to monitor.

Do expect weakening the further east the complex gets as environment
becomes slightly less favorable east of I-65. That being said, the
cold pool has enough momentum at this point that it will likely push
through our CWA in the pre-dawn hours through mid morning. Expect
that southern KY should stay mostly dry, but will leave some
mentionable pops in.

As we move through the day, we'll have to monitor old outflow and
differential heating boundaries left over from current convection.
This combined with a possible MCV left over from currently complex
over northern MO could be the focus for new development this
afternoon across southern IN and northern KY. Leaning heavy on the
HRRR for that solution as it seems to be about the only hi-res model
handling things reasonably at this hour. Despite recovering from
convective debris and cold pool outflow, temps should still find
their way into the mid and upper 80s before any afternoon activity
gets going.

Any lingering convection into this evening should push east
overnight, with a relatively dry period then expected through Friday
as we stay benign of any noticeable features embedded in the zonal
flow aloft. May be able to kick off an isolated shower or storm near
Lake Cumberland, but most activity should be south and east of the
CWA. Expect mild lows in the upper 60s to around 70. Highs on Friday
should top out in the upper 80s to low 90s.

.Long Term (Friday Night through Wednesday)...
Issued at 245 AM EDT Thu Jun 15 2017

As we get to the weekend, the pattern looks to remain unsettled as
multiple weak disturbances move through the region.  This will
result in scattered diurnally driven convection for Saturday.  Highs
will be warm again with upper 80s to the lower 90s with readings
starting off the day in the upper 60s to around 70.

Better coverage of shower and thunderstorm activity is expected on
Sunday and Sunday night as stronger upper level wave and associated
surface front push through the region.  Timing looks a bit better
for a more organized line of storms that will take aim on the
region.  It would appear that Sunday afternoon and evening could be
quite activity with strong/severe storms with gusty winds and
torrential rainfall being the main threats.  Highs on Sunday will be
a little cooler given anticipated clouds and precipitation.  In
general, thinking is highs in the mid-upper 80s will be seen with
overnight lows cooling into the mid-upper 60s.

As upper level trough axis shifts east, cooler and drier weather
will settle into the region by Monday and continue into Tuesday.
Highs Monday and Tuesday will be in the lower 80s with overnight
lows in the lower to mid 60s.  It appears that we'll transition to a
broad west-northwesterly flow aloft as we head into the midweek time
frame.  Another weak disturbance looks to approach the region around
Wednesday which may bring another round of showers and storms to the
area.  Highs Wednesday will mainly be in the lower-mid 80s with
overnight lows in the 60s.

&&

.Aviation (12Z TAF Update)...
Issued at 623 AM EDT Thu Jun 15 2017

Lingering light rain will end at SDF over the next hour, with light
showers persisting at LEX for the next few hours. Thereafter, LEX
could see a few moderate showers or storms from late morning into
the early afternoon. Expect VFR ceilings/vis outside of any shower
or storm.

Biggest concern for the afternoon will be redevelopment of
thunderstorms as atmosphere is able to destabilize. Not confident
enough in timing/coverage to go more than VCTS for a 3-4 hour window
from late afternoon through mid evening.

Once winds return to a synoptic flow after morning convection and
outflow, expect a steady SW wind between 5 and 10 mph.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........BJS
Long Term.........MJ
Aviation..........BJS
Hazardous weather outlook, Jun 15, 2:56 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 AM EDT Thu Jun 15 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
356 AM EDT Thu Jun 15 2017 /256 AM CDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Numerous thunderstorms are occurring this morning across southern
Indiana and northern Kentucky. Gusty winds to 40 mph, brief
torrential rainfall, and cloud to ground lightning are the main
threats. Another round of thunderstorms is possible this afternoon
into the evening. If storms do develop, some could become strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

After isolated storms Saturday, numerous thunderstorms are forecast
Sunday. The main threats with these storms will be torrential
rainfall, frequent lightning, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jun 15, 9:45 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
945 AM CDT THU JUN 15 2017

KYZ070-072-151515-
Logan-Simpson-
945 AM CDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN AND WESTERN
SIMPSON COUNTIES...

At 945 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Dunmor to 10 miles north
of Springfield. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Insco, Dennis, Buffalo
Fork, Lost City, Middleton and Richelieu.

LAT...LON 3665 8659 3664 8696 3706 8691 3706 8684
      3700 8667 3685 8660 3683 8657 3665 8658
TIME...MOT...LOC 1445Z 287DEG 25KT 3709 8683 3666 8689

EBW
Special weather statement, Jun 15, 10:01 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
1001 AM CDT THU JUN 15 2017

KYZ071>074-151530-
Warren-Simpson-Allen-Barren-
1001 AM CDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIMPSON...
ALLEN...SOUTHEASTERN WARREN AND BARREN COUNTIES...

At 1001 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Glasgow to near Portland.
Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Glasgow, Scottsville, Red Cross, Lecta, Haywood, Austin, Settle,
Raley Ford, Alonzo and Butlersville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3665 8658 3705 8610 3703 8575 3694 8575
      3664 8612 3665 8651 3664 8655 3663 8656
TIME...MOT...LOC 1501Z 277DEG 30KT 3700 8605 3668 8646

EBW
Special weather statement, Jun 15, 10:09 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
1009 AM CDT THU JUN 15 2017

KYZ071-151545-
Warren-
1009 AM CDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WARREN
COUNTY...

At 1008 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Bowling Green to
near Memphis Junction. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
Victor, Woodburn, Barren River, Bristow, Hardcastle and Girkin.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3683 8653 3682 8654 3683 8658 3696 8665
      3702 8667 3703 8666 3714 8636 3712 8634
      3687 8631 3682 8652
TIME...MOT...LOC 1508Z 243DEG 21KT 3705 8653 3686 8652

EBW
Special weather statement, Jun 15, 10:32 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
1032 AM CDT THU JUN 15 2017

KYZ073-074-151615-
Allen-Barren-
1032 AM CDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN AND SOUTHERN
BARREN COUNTIES...

At 1032 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Glasgow to 7 miles
northwest of Westmoreland. Movement was east at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Scottsville, Fountain Run, Eighty Eight, Oak Forest, West Fork,
Maynard, Haywood, Austin, Settle and Yesse.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3665 8641 3697 8613 3695 8575 3676 8591
      3672 8598 3670 8597 3663 8603
TIME...MOT...LOC 1532Z 277DEG 12KT 3695 8605 3666 8632

EBW
Local storm report, Jun 15, 10:34 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1134 AM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     2 NW LYNDON             38.29N 85.61W
06/15/2017                   JEFFERSON          KY   UTILITY COMPANY

            MULTIPLE SMALL OUTAGES FROM TREE LIMBS IN
            POWER LINES ACROSS COUNTY. LESS THAN 400
            OUTAGES.

&&

SZAPPANOS
Local storm report, Jun 15, 10:36 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 AM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     2 NW PLANO              36.91N 86.44W
06/15/2017  M51 MPH          WARREN             KY   ASOS

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:05 AM CDTSpecial Weather StatementLMKBullitt, Jefferson, Meade, Oldham, Trimble55 min
Jun 15, 3:02 AM CDTSpecial Weather StatementLMKBullitt, Henry, Oldham, Shelby, Spencer, Trimble28 min
Jun 15, 6:20 AM CDTSpecial Weather StatementLMKCumberland25 min
Jun 15, 7:29 AM CDTSpecial Weather StatementLMKClinton, Cumberland46 min
Jun 15, 9:45 AM CDTSpecial Weather StatementLMKLogan, Simpson30 min
Jun 15, 10:01 AM CDTSpecial Weather StatementLMKAllen, Barren29 min
Jun 15, 10:09 AM CDTSpecial Weather StatementLMKWarren36 min
Jun 15, 10:32 AM CDTSpecial Weather StatementLMKAllen43 min
Jun 15, 10:47 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Simpson, Warren3 hr
Jun 15, 11:01 AM CDTSpecial Weather StatementLMKMonroe44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.